Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 8, 2017, 8:59 PM EDT for Berkeley County, Colleton County, Dorchester County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2017, 8:59 PM EDT (00:59 UTC)
- Expired
- Jul 8, 2017, 10:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 9:19 PM EDT | HAIL 0.75 | 4 Nnw Harleyville, SC | REPORT RECEIVED VIA TWITTER OF PENNY SIZED HAIL AND ZERO VISIBILITY AT MILE MARKER 175 ON I-26. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2157 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
The text
As transmitted.
678
WUUS52 KCHS 090059
SVRCHS
SCC015-029-035-090200-
/O.NEW.KCHS.SV.W.0080.170709T0059Z-170709T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
859 PM EDT SAT JUL 8 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Colleton County in southeastern South Carolina...
Berkeley County in southeastern South Carolina...
Dorchester County in southeastern South Carolina...
* Until 1000 PM EDT
* At 859 PM EDT, severe thunderstorms were located along a line
extending from near Indian Field to 7 miles northwest of
Walterboro, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Summerville, Moncks Corner, Slands Bridge, Givhans Ferry State
Park, Indian Field, Saint George, Dorchester and St. George.
This warning includes...
I-26 between mile markers 171 and 200.
I-95 in South Carolina between mile markers 59 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3350 7996 3324 7992 3290 8028 3295 8081
3329 8059 3333 8050 3328 8049 3326 8043
3326 8036 3328 8035 3327 8030 3330 8025
3345 8022 3345 8014 3348 8015 3350 8012
3351 7999
TIME...MOT...LOC 0059Z 255DEG 28KT 3327 8058 3300 8075
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:29 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 8, 7:29 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Charleston SC 729 PM EDT Sat Jul 8 2017 .SYNOPSIS... A weak cold front will drop into the area Sunday then dissipate. The area will then remain situated between an inland trough and Bermuda high pressure for most of next week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... This Evening and Tonight: High pressure will gradually retreat east over the western Atlantic while a weak cold front associated with a large-scale trough shifts over the Appalachian Mountains and Mid- Atlantic states, enhancing a piedmont trough inland. The setup will favor warm conditions and potentially greater coverage of showers and thunderstorms over parts of Southeast South Carolina and Southeast Georgia this evening and early tonight. Isolated showers ongoing inland will continue to struggle for the next hour or two, but should eventually expand in coverage into the evening. Weak mid- lvl lapse rates, lifted index values near -6 C, SBCAPE between 3000- 3500 J/kg, DCAPE around 1000 J/kg and PWATs up to 1.75 inches could support a few pulse/multicell type thunderstorms capable of damaging wind gusts this evening and early tonight. A lull in activity could then occur for a few hours later tonight, but weak sfc convergence and lingering instability should support a slight chance to low chances of showers and/or thunderstorms late as the sfc cold upstream gradually pushes over the Piedmont region. Chances of precip appear greatest over northern areas of Southeast South Carolina late tonight. Low temps are forecast to range in the mid to upper 70s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Sunday: A series of upper shortwaves will approach from the west while a weak cold front drops into the area. It's unclear exactly how far southeast the front will move; at this point the most likely scenario is that it will stall across inland areas. Ahead of the front, moisture will pool, with Precipitable Water values rising to 2.15" across the area. Ample sunshine will push temps into the low 90s, yielding CAPEs 2000-3000 J/kg. There should be ample instability and forcing to trigger scattered to numerous showers and tstms, especially in the afternoon and evening hours. The severe thunderstorm potential may be slightly greater than a typical summertime day given a bit more 0-6 km shear than normal (15-20 kt in the afternoon). Monday and Tuesday: A broad upper trough pattern will persist across the Southeast while Bermuda high pressure tries to rebuild at the surface. A robust ribbon of 2"+ PWATs will remain overhead while the upper shortwaves and afternoon sea breezes provide ample forcing for scattered to numerous showers and tstms. High temps will be in the lower 90s. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The forecast area will remain situated between the Bermuda High offshore and a weak Appalachian lee trough inland. For now, POPs in this period will remain near climatological normals. Near-normal temperatures are anticipated. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Upstream convection is forecast to come close to, but should generally stay inland from KSAV early this evening. Thus we have VCTS for this through 02Z. A lee side trough and cold front to the NW, plus various outflow boundaries could produce SHRA/TSRA over or near KCHS during the late evening and pre-dawn hours. Until trends are better defined we prefer to show no worse than VCTS from 02-08Z Sunday. Mid level energy, a stalled front near the area and considerable moisture and instability will lead to scattered-numerous SHRA/TSRA in the area Sunday afternoon/evening. VCTS seems prudent at both KCHS and KSAV with better than normal convective chances. Flight restrictions are possible if either terminal is directly affected. Extended Aviation Outlook: Potential for brief restrictions will exist at KCHS and KSAV each day if terminals are directly impacted by showers/thunderstorms, primarily during afternoon and early evening hours. && .MARINE... This Evening and Tonight: The pressure gradient will remain somewhat enhanced across the marine zones between Atlantic high pressure and a trough of low pressure that reaches the Coastal Plain this evening. The setup favors a 15-20 kt southwest wind over much of the coastal waters to start off the night. Gusts of 25 kt should also be common over northern South Carolina waters until around midnight tonight when the pressure gradient begins to relax. As a result, A Small Craft Advisory will now be in effect until 2 AM tonight. Otherwise, winds will continue to decrease over all waters later tonight. Seas will range between 2-4 ft over most waters while peaking briefly to 5 ft over portions of northern South Carolina waters beyond 15 nm from the coast. Sunday through Thursday: The coastal waters will remain situated between Bermuda high pressure to the east and a lee trough to the west. This will maintain S to SW flow with the typical enhancements along the coast with the afternoon sea breeze and over the nearshore waters during evening nocturnal jetting. Rip currents: Gusty south/southwest winds are likely along the beaches into early evening. These winds in combination with the upcoming full moon this weekend support a moderate risk of rip currents for Charleston County into evening hours. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...Small Craft Advisory until 2 AM EDT Sunday for AMZ350. && NEAR TERM...DPB SHORT TERM...JRL LONG TERM...JMC AVIATION... MARINE...DPB/JRL
Hazardous weather outlook, Jul 8, 12:08 PM EDT, 8 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1208 PM EDT Sat Jul 8 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>049-051-052-091615- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Coastal Jasper- Tidal Berkeley- 1208 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ050-091615- Charleston- 1208 PM EDT Sat Jul 8 2017 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jul 8, 7:47 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
747 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG REIDSVILLE 32.09N 82.12W
07/08/2017 TATTNALL GA 911 CALL CENTER
NUMEROUS TREES...LARGE LIMBS...AND POWER LINES DOWN IN
REIDSVILLE. IMPACTED AREAS INCLUDE KELLY STREET AND
JAMES STREET.
0642 PM HAIL REIDSVILLE 32.09N 82.12W
07/08/2017 E0.75 INCH TATTNALL GA 911 CALL CENTER
TATTNALL 911 CENTER REPORTED PEA TO PENNY SIZED HAIL
FELL IN REIDSVILLE.
&&
EVENT NUMBER CHS1700406
EVENT NUMBER CHS1700407
BSHSpecial weather statement, Jul 8, 8:01 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston SC
801 PM EDT SAT JUL 8 2017
GAZ088-100-101-SCZ042-090045-
Bulloch-Screven-Effingham-Hampton-
801 PM EDT SAT JUL 8 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
EFFINGHAM AND HAMPTON COUNTIES...
At 800 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Middleground to
near Brooklet, and moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Newington, Oliver, Egypt, Shawnee, Captolo, Leefield, Dover and
Kildare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3274 8140 3239 8123 3236 8159 3254 8168
3261 8177
TIME...MOT...LOC 0000Z 255DEG 29KT 3253 8176 3240 8170Local storm report, Jul 8, 8:24 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
824 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND DMG STATESBORO 32.45N 81.78W
07/08/2017 BULLOCH GA 911 CALL CENTER
BULLOCH COUNTY DISPATCH REPORTED AT LEAST 3 TREES DOWN
IN STATESBORO WITH POWER LINES DOWN AS WELL.
&&
EVENT NUMBER CHS1700408
BSHSpecial weather statement, Jul 8, 8:29 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
829 PM EDT SAT JUL 8 2017
GAZ116>119-138-090115-
Inland Liberty-Coastal Chatham-Inland Chatham-Inland Bryan-Coastal
Bryan-
829 PM EDT SAT JUL 8 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
CHATHAM COUNTIES...
At 829 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Riceboro, or 10 miles east of Hinesville,
moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Richmond Hill, Riceboro, Fort Mcallister, Belfast, Burroughs and
Keller.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3174 8143 3181 8150 3204 8134 3196 8120
3184 8112
TIME...MOT...LOC 0029Z 231DEG 16KT 3182 8143Local storm report, Jul 8, 8:54 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
854 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND DMG 3 NNW MILEY 32.98N 81.06W
07/08/2017 HAMPTON SC 911 CALL CENTER
HAMPTON COUNTY DISPATCH REPORTED A TREE DOWN ON HIGHWAY
601 NEAR THE COLLETON COUNTY LINE.
&&
EVENT NUMBER CHS1700409
BSHSpecial weather statement, Jul 8, 8:54 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
854 PM EDT SAT JUL 8 2017
SCZ043>045-090145-
Inland Berkeley-Inland Colleton-Dorchester-
854 PM EDT SAT JUL 8 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON...BERKELEY
AND DORCHESTER COUNTIES...
At 854 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Reevesville to
near Ruffin, and moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Summerville, Indian Field, Slands Bridge, Givhans Ferry State Park,
Saint George, Dorchester, St. George and Ridgeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3290 8025 3297 8080 3319 8078 3333 8051
3333 8050 3328 8049 3326 8043 3327 8039
3326 8036 3328 8035 3327 8030 3330 8025
3337 8024 3337 8018
TIME...MOT...LOC 0054Z 276DEG 21KT 3326 8071 3303 8074The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:19 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 41 min |
| Jul 8, 8:47 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 58 min |
| Jul 8, 8:54 PM EDT | Special Weather Statement | CHS | Dorchester | 51 min |
| Jul 8, 9:01 PM EDT | Special Weather Statement | CHS | Colleton, Hampton | 44 min |
| Jul 8, 9:37 PM EDT | Special Weather Statement | CHS | Beaufort, Jasper | 38 min |
| Jul 8, 9:41 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 8, 9:59 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Berkeley, Charleston, Colleton, Dorchester | 61 min |
| Jul 8, 10:27 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 9, 5:34 PM EDT | Special Weather Statement | CHS | Bamberg | 26 min |
| Jul 9, 5:52 PM EDT | Special Weather Statement | CHS | Jasper | 23 min |
| Jul 9, 7:32 PM EDT | Areal Flood Advisory | CHS | Colleton | 118 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.